Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 91, NWS State College, PA

August 21, 2018Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 5:36 PM EDT for Warren County, Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 5:36 PM EDT (21:36 UTC)
Expired
Aug 21, 2018, 6:30 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 123 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 236 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

647 
WUUS51 KCTP 212136
SVRCTP
PAC123-212230-
/O.NEW.KCTP.SV.W.0091.180821T2136Z-180821T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
536 PM EDT TUE AUG 21 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 630 PM EDT.

* At 536 PM EDT, severe thunderstorms were located along a line
  extending from near Lottsville to near Grand Valley, moving
  northeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Warren, Youngsville, Russell, Spring Creek, Scandia, Lottsville,
  Grand Valley, Warren South, Garland, Kinzua Dam, Chapman State
  Park, Sugar Grove, Starbrick, Clarendon and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4200 7892 4183 7892 4164 7961 4200 7953
TIME...MOT...LOC 2136Z 243DEG 25KT 4195 7937 4175 7948 

HAIL...<.75IN
WIND...60MPH
 
$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:39 AM EDT, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 21, 10:39 AM EDT, 6 hours 57 minutes before
Area Forecast Discussion
National Weather Service State College PA
1039 AM EDT Tue Aug 21 2018

.SYNOPSIS...
Low pressure will lift northeast across the Lower Great Lakes
this afternoon and evening. A cold front will move east of
central Pennsylvania by Wednesday morning. This will bring an
end to the wet conditions that we have seen in recent weeks.
Cooler and less humid air will move into the area on Wednesday,
as high pressure moves eastward and and prevails for the rest of
the work week. While temperatures will warm to above normal
levels by early next week, showers and storms will be more
scattered in nature than what we have seen in recent weeks.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
widespread showers across the NW and showers are also breaking
up as they get into the NErn counties. A fast-moving line of
showers with embedded thunder from KERI to KJST is rolling
east/northeast and should continue to move deeper into the CWA.
The thunder is isolated but still worth a mention over the NW.

Stability is still the word for the time-being. Cloud deck is a
little higher than earlier, so some mixing is occurring in the
blyr. Sunshine is busting through over SWrn PA behind that first
volley of organized convection. Wind picking up as low pressure
over central lower MI gets closer. Winds aloft remain
moderately strong. Forecast continues to mention T+ with
gusty/damaging wind the main threat. However, the threat for
thunder and severe wx tapers off in the NE counties. Forecast
remains highly consistent/continuous. Threat for SVR does still
include a small chc of tornadoes in the W and perhaps in the far
S. The highest threat would be across the NW where the shear is
moderate with 35-40kts of bulk/effective shear expected later
aftn. EHI does near/exceed 1 unit in the west as well.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Sever threat inches into the central mtns and mid Susq, but T
should diminish as it tries to get deeper into the more stable
air over the NE. CAPE and T chc falls off after sunset in the W
but remains moderate for the SE through about midnight. Then
the first front of drier air pushes through. The actual cold
front seems to lag behind a little, but should be off to our
east before/around sunrise Wed. Thus, isold shra/tsra poss
overnight.

Wed looks unstable as colder air aloft moves in and we get some
mixing. Likely pops over the NW half, with 30-40s over the rest
of the area. Should be a post-frontal day with the sky almost
filled over most of the area. Showers will be brief as they will
be cellular and moving along quickly.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
It dries out Wed PM as high pressure will float in for a few
days. Lower humidity will allow for comfortable and pleasant
days with plenty of sunshine followed by mainly clear and
relatively cool nights with valley fog. The next front, which
could bring scattered showers and thunderstorms back into the
area, approaches on Saturday.

Regardless of the outcome, the weekend does not look like a
wash out and will probably be mainly dry in most areas.

Temperatures and humidity levels will start to creep upward with
highs climbing back above average by Sunday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Have added VCTS to BFD for the next hr or so as the current line
of convection over wrn PA is only an hour away and is still
sparking. The rest of the area will wait for another 3-5 hours
to see any thunder threat. Widespread IFR continues even at BFD
with the best conditions/highest cig out the window thanks to
downslope off Tussey and Nittany mountains. The wind is picking
up as the low pressure moves into LH. All is well, but may have
to delay improvements to MVFR another few hours in a few spots.

Prev...
Latest showers stemming from moist flow out ahead of the
approaching system continues to affect UNV and BFD. IFR cigs
continue at BFD, JST and UNV with MVFR elsewhere. Expect these
cigs and vsbys to continue through at least 14Z. Low stratus
will continue this morning as SREF/HREF prob charts and model
soundings point toward.

The cold air trapped out ahead of the warm front will keep the
stratus over the region and will make mixing out the inversion
difficult. Latest SREF/HRRR models show this will take well
through the morning and in the eastern TAF sites, perhaps into
early afternoon. Between 14Z to 18Z expect lingering stratus and
southeast flow over the eastern half of the state, while a
return to predominantly VFR conditions is likely over the
western part of the state.

As the warm front will lift northeast into the region this
afternoon expect showers and thunderstorms possible after 19Z.
This could bring IFR cigs and vsbys. MVFR to IFR cigs and vsbys
could return tonight into tomorrow morning with low stratus.

.Outlook...

Wed...AM low cigs possible KBFD/KJST.

Thu...No sig wx expected.

Fri...Patchy AM fog possible.

Sat...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Martin
NEAR TERM...Dangelo/Martin
SHORT TERM...Dangelo/Martin
LONG TERM...Lambert/Martin/Tyburski
AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 2:50 PM EDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
250 PM EDT Tue Aug 21 2018

PAZ017>019-024>028-033>036-056-057-063>065-221900-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Perry-Dauphin-
Cumberland-Adams-York-
250 PM EDT Tue Aug 21 2018

...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

Heavy rain from thunderstorms could produce localized areas of
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-037-041-042-045-046-049>053-058-059-066-221900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Schuylkill-Lebanon-Lancaster-
250 PM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms could produce heavy rain and lead to localized
flooding this evening and early tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Aug 21, 3:47 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service State College PA
347 PM EDT TUE AUG 21 2018

PAZ034-212015-
Bedford PA-
347 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD COUNTY UNTIL
415 PM EDT...

At 347 PM EDT, Doppler radar indicated a strong thunderstorm over
Cessna, moving northeast at 25 mph.

Very heavy rain is expected.
Winds in excess of 40 mph are possible.

Locations impacted include...
Bedford, New Enterprise, Osterburg, St. Clairsville, Cessna, Saxton,
Woodbury, Defiance and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Turn around don't drown.

&&

LAT...LON 4010 7863 4025 7846 4025 7845 4027 7844
      4029 7841 4025 7829 4030 7826 4023 7824
      4017 7813 4002 7851
TIME...MOT...LOC 1947Z 228DEG 23KT 4009 7848

Tyburski
Special weather statement, Aug 21, 4:04 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service State College PA
404 PM EDT TUE AUG 21 2018

PAZ005-006-010-011-017-212045-
McKean PA-Potter PA-Cameron PA-Clearfield PA-Elk PA-
404 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...
MCKEAN...POTTER...AND CAMERON COUNTIES UNTIL 445 PM EDT...

At 403 PM EDT, Doppler radar indicated a strong thunderstorm over
Brandy Camp, moving northeast at 55 mph.

Winds in excess of 40 mph are possible.

This strong thunderstorm will be near...
  St. Marys and Johnsonburg around 415 PM EDT.
  East Branch Dam around 420 PM EDT.
  Truman around 425 PM EDT.
  Elk River around 430 PM EDT.
  Betula around 435 PM EDT.
  Sizerville around 440 PM EDT.

Other locations impacted by this storm include Austin, Mount Jewett,
Weedville, Kersey and Treasure Lake.

LAT...LON 4190 7840 4159 7789 4112 7873 4119 7878
      4120 7876 4120 7871 4123 7871 4123 7874
      4126 7873 4133 7889 4145 7899 4144 7896
      4156 7896
TIME...MOT...LOC 2003Z 228DEG 49KT 4135 7873

Tyburski
Local storm report, Aug 21, 4:23 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
423 PM EDT TUE AUG 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0251 PM     TSTM WND DMG     1 E HAYS MILL           39.85N  78.95W
08/21/2018                   SOMERSET           PA   FIRE DEPT/RESCUE

            TREES DOWN ON WIRES ALONG CUMBERLAND HIGHWAY
            EAST-NORTHEAST OF MEYERSDALE.

0309 PM     TSTM WND DMG     1 SSW LAKE GORDON       39.75N  78.68W
08/21/2018                   BEDFORD            PA   FIRE DEPT/RESCUE

            TREES DOWN ALONG PINE RIDGE ROAD IN CUMBERLAND
            TOWNSHIP.

&&

EVENT NUMBER CTP1802211 CTP1802212

EVANEGO
Special weather statement, Aug 21, 4:48 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
448 PM EDT TUE AUG 21 2018

PAZ010-011-212115-
Cameron PA-Elk PA-
448 PM EDT TUE AUG 21 2018

...SPECIAL WEATHER STATEMENT...

At 448 PM EDT, Doppler radar indicated a strong thunderstorm over St.
Marys, moving northeast at 55 mph.

Winds in excess of 30 mph are possible.

This strong thunderstorm will be near...
  Truman around 455 PM EDT.
  Elk River around 500 PM EDT.
  Emporium around 505 PM EDT.
  Sizerville around 510 PM EDT.

Other locations impacted by this storm include Kersey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Minor flooding may develop. Do not drive into water covering the
roadway.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4155 7813 4129 7855 4142 7870 4161 7845
      4160 7843 4160 7842 4162 7841 4162 7820
TIME...MOT...LOC 2048Z 227DEG 49KT 4142 7853

Tyburski
Special weather statement, Aug 21, 5:01 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service State College PA
501 PM EDT TUE AUG 21 2018

PAZ035-036-056-063-212145-
Perry PA-Fulton PA-Franklin PA-Cumberland PA-
501 PM EDT TUE AUG 21 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF FRANKLIN...FULTON...
PERRY...AND CUMBERLAND COUNTIES UNTIL 545 PM EDT...

At 500 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from Willow Hill to near Claylick. Movement was east
at 35 mph.

Wind gusts up to 50 mph are possible.

Locations impacted include...
Chambersburg, Waynesboro, Shippensburg, Greencastle, Guilford, St.
Thomas, Fayetteville, Wayne Heights, Mont Alto, Mercersburg,
Scotland, Newville, McConnellsburg, Rouzerville, Marion, Fort Loudon,
Colonel Denning State Park, Claylick, Willow Hill and Fannettsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3972 7813 4007 7788 4006 7787 4022 7775
      4035 7759 4034 7731 3999 7739 3994 7747
      3972 7746
TIME...MOT...LOC 2100Z 259DEG 28KT 4010 7778 3974 7795

RXR
Special weather statement, Aug 21, 5:14 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service State College PA
514 PM EDT TUE AUG 21 2018

PAZ004-212200-
Warren PA-
514 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 600
PM EDT...

At 514 PM EDT, Doppler radar indicated a strong thunderstorm near
Titusville, moving northeast at 30 mph.

Wind gusts of 50 to 55 mph are possible.

Locations impacted include...
Columbus, Youngsville, Spring Creek, Lottsville, Enterprise, Garland,
Grand Valley, Sugar Grove and Bear Lake.

LAT...LON 4200 7913 4162 7952 4163 7961 4200 7960
TIME...MOT...LOC 2114Z 234DEG 26KT 4169 7964

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:04 PM EDTSevere Thunderstorm WarningCTPSomerset56 min
Aug 21, 2:16 PM EDTSevere Thunderstorm WarningCTPSomerset59 min
Aug 21, 2:22 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset53 min
Aug 21, 2:55 PM EDTTornado WarningCTPBedford, Somerset50 min
Aug 21, 3:12 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton, Somerset63 min
Aug 21, 3:37 PM EDTSpecial Weather StatementCTPElk23 min
Aug 21, 3:47 PM EDTSpecial Weather StatementCTPBedford28 min
Aug 21, 4:04 PM EDTSpecial Weather StatementCTPCameron, Elk41 min
Aug 21, 4:15 PM EDTSevere Thunderstorm WarningCTPBedford, Franklin, Fulton, Huntingdon45 min
Aug 21, 4:48 PM EDTSpecial Weather StatementCTPElk27 min
Aug 21, 5:01 PM EDTSpecial Weather StatementCTPFranklin44 min
Aug 21, 5:14 PM EDTSpecial Weather StatementCTPWarren46 min
Aug 21, 6:38 PM EDTSpecial Weather StatementCTPWarren37 min
Aug 21, 6:40 PM EDTSpecial Weather StatementCTPPotter35 min
Aug 21, 6:41 PM EDTSpecial Weather StatementCTPAdams34 min
Aug 21, 7:24 PM EDTSpecial Weather StatementCTPAdams36 min
Aug 21, 7:24 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren66 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.